NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 27, 2016
Essure and abnormal bleeding
I had the Essure procedure done in August 2007. Since then my periods have been irregular. I have read some of the posts here, and I must add that I was not on birth control for about ten years prior, due to blood clotting in my legs. At present, I have been having a light period (one to two minipads per day) for over three weeks. I`d had a shortened period - about four days - approximately two weeks before this current bleeding started. Before the procedure I was very regular with periods lasting 7 days. Now they are either short or very long and there`s no telling when they will come. Even my body`s signals are off. I used to feel breast soreness just before my period started. Now it has no relation. Suggestions?
Essure is a non-hormonal, sterilization device that is placed into the fallopian tubes from the uterus. The placement of the device may result in a temporary interruption in the normal menstrual cycle. Although some spotting between periods might occur in the first few months after insertion, the bleeding pattern you describe is not likely to be related. Disruptions in the normal cycle can occur for a variety of reasons. Because it takes three months for the device to become effective, you should first determine if you are pregnant. Then you should see your health care provider to be evaluated for other conditions that my interrupt the normal menstrual cycle.
Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University